E-cigarette Associated Poisoning Increasing
According to a Center for Disease Control study that was published in the Morbidity & Mortality Weekly Report the amount of phone calls to poison centers which involve e-cigarette liquids that contain nicotine increased from 1 per month within September of 2010 to 215 per month within February of 2014. The amount of phone calls per month which involved conventional cigarettes didn’t exhibit a similar rise within that same time frame.
Over 50% (51.1%) of the phone calls to poison centers caused by e-cigarettes included young kids under the age of 5, and around 42% of the calls included those aged 20 and above.
The assessment compared overall month-to-month poison center phone calls which involved conventional cigarettes and e-cigarettes, and discovered the proportion of e-cigarette phone calls rose from 0.3% in September of 2010 to 41.7% within February of 2014. Conventional cigarette poisoning generally is due to young kids ingesting them. Poisoning associated with e-cigarettes includes the liquid which contains nicotine utilized in these devices and may happen in 3 ways: absorption through the eyes or skin, inhalation, or by ingestion.
E-cigarette phone calls were more likely than conventional cigarette phone calls to involve a reporting of an adverse health effect that followed exposure. The most typical adverse health effects stated in e-cigarette phone calls included irritation, nausea, and vomiting.
Information for this research derived from the poison centers which serve the fifty states, the US Territories and the District of Columbia. The research assessed every call that reported exposure to e-cigarettes, conventional cigarettes, or nicotine liquid utilized in e-cigarettes. The poison centers claimed 16,248 conventional cigarette and 2,405 e-cigarette exposure phone calls from September of 2010 to February of 2014. The overall amount of poisoning instances is likely higher than claimed in the research, because not every case of exposure was reported to such centers.